User Tag List

Likes Likes:  11
Results 1 to 5 of 5

Thread: Cyclophosphamide questions

  1. #1
    Join Date
    Jun 2018
    Location
    Raymore MO
    Posts
    9
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Cyclophosphamide questions

    Newly diagnosed, (see my post on the newbie thread) Dr put me on 100mg cyclophosphamide as (2) 50mg pills a day. His best case scenario is 6-9 months.

    I'm having some nausea and diarrhea in the mornings after I take these pills, is that from this or the Prednisone? (40mg day) Dr said to take in the morning as early as possible and drink 100 oz of fluid a day, enough to use the bathroom every 2 hours. I was already a water drinker but 100 oz? that is a lot! I feel like floating away.

    He mentioned some hair thinning or loss, what is everyone's experience with hair loss? Is this a high enough dose I need to be concerned? I've always worn my hair long but was considering getting it cut really short if I will be losing it. Also if I were to lose it (or have it thin out) when would I be expecting that to happen? I have been taking this for 2 weeks.

    Also about the compromised immune system, does that happen right away? He told me to stay away from people who are sick, which is good it is summertime, so not a lot of colds and flu going around. What kind of time frame am I looking at? Does it happen all at once or gradually? I have never been a germaphobe but now I'm thinking about germs everywhere, grocery carts, door knobs etc, do I need to carry around hand sanitizer?

    Thanks all....I feel I have found kindred spirits here!
    Linda

  2. Likes Alysia liked this post
  3. #2
    Join Date
    Mar 2012
    Location
    Suburban Columbus, Ohio, USA
    Posts
    2,108
    Post Thanks / Like
    Mentioned
    8 Post(s)
    Tagged
    0 Thread(s)

    Default Re: Cyclophosphamide questions

    Your cyclophosphamide dosage is based on your weight, about 1 mg/lb (roughly). My dose was 150 mg/day based on a weight of 160.

    The drug is fairly fast acting, so along with the prednisone, you should start feeling better over the next few weeks.

    Your doc gave you good advice about avoiding sick people. You will still have an immune system, but your resistance to infectious diseases will be lower.

    Are you also taking bactrim? This is given as prophylaxis for PCP pneumonia — something immunosuppressed people are more susceptible to.

    I didn’t experience hair loss on cyclophosphamide. When I was on methotrexate, I took OTC folic acid to prevent hair loss. My hair was coarser when on this med.
    Pete
    dx 1/11

    "Every day is a good day. Some are better than others." - unknown

    "Take your meds as directed and live your life as fully as you can." - Michael Chacey, MD

  4. Likes linda1226, Alysia liked this post
  5. #3
    Join Date
    Jun 2018
    Location
    Raymore MO
    Posts
    9
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Re: Cyclophosphamide questions

    Quote Originally Posted by Pete View Post


    Are you also taking bactrim? This is given as prophylaxis for PCP pneumonia — something immunosuppressed people are more susceptible to.
    Pete thanks for the response, No I am not on Bactrim. He did mention that I may have it a little better since it is summer time, and not a lot of icky stuff going around this time of year. I don't have any lung issues at this time but I will ask him though at my followup if it is something I may need in the future.

  6. #4
    Join Date
    Sep 2013
    Location
    England
    Posts
    736
    Post Thanks / Like
    Mentioned
    20 Post(s)
    Tagged
    0 Thread(s)

    Default Re: Cyclophosphamide questions

    I was only on Cyclophosphamide for a week or so and couldn't tolerate it. That short period was long enough for me to lose 90% of my hair. The other 20% was crazy long as it hadn't been cut the whole 8 months I was in hospital.
    I think it's more likely the Cyclophosphamide than the prednisone that is causing nausea.
    Carrying a small hand sanitizer around is pretty much essential. The main thing to remember is that touching germs isn't too bad in the first instance, it's when your hands touch anything that will enter your body (i.e food) and if you touch your eyes or basically any part of your face. So ALWAYS sanitize hands before eating or touching your nose or eyes (plus use a clean tissue).
    Diagnosed April 1995

  7. Likes seied, me2, linda1226, Keith, Alysia liked this post
  8. #5
    Join Date
    Jul 2018
    Location
    Saskatoon, Saskatchewan, Canada
    Posts
    1
    Post Thanks / Like
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Re: Cyclophosphamide questions

    When I was diagnosed with WG in hospital, my team started me on cyclophosphamide by infusion, as well as high dose prednisone, Bactrim, and potassium, among other drugs (14 in all!). On the days of infusion, I would get solumedrol on top of my oral steroids. Prednisone is a sleep thief, so I would not sleep at all on those nights. I was so exhausted and stressed that I had to learn new coping mechanisms. I’ve been off steroids now for six years (on a maintenance daily dose of Aza) and discontinued the Bactrim last year. Cyclo did a real number on my hair, and I lost about 1/2 of it during the six months of infusion. It was all thinning and no pattern loss and, since it was very thick to begin with, most people never noticed, and it is now as plentiful as ever. Both cyclo and prednisone wreaked havoc with my digestive system, but in different ways. Cyclo on my intestines (bathroom issues) and prednisone on my stomach. I gained thirty pounds on prednisone (all in the four months after I finished cyclo, though no gain during) and did the typical “lemon on matchsticks” impression. My stomach swelled considerably while on it. With the hospitalization, illness, treatment and side effects, it was the toughest year of my life, but I am now at year seven and living a different, though healthy and normal life. Initially I, too, developed a germophobic response to the world around me, but that’s normal and you will learn to relax. My docs were not hopeful that I would be able to return to my job since I work in a school setting, and kids are happy little germ sharers. To this end, since I planned to resume my work life, my rheumatologist told me to STOP touching my eyes entirely, unless my hands were spanking clean, and that this would help keep me well. It has. I work with kids on a daily basis and am rarely sick. I’m sorry that you have this disease, but I’m glad you have a diagnosis and a treatment plan. Keep your chin up and some hand sanitizer in your purse. You can do this.

  9. Likes Pete, linda1226, jujube liked this post

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •